Phenobarbital is a drug used to treat seizures in humans as well as dogs. Classified as a barbiturate, it decreases the brain cell activity that results in seizures. Although newer medications are now on the market, Phenobarbital is most commonly used for seizures. This is despite the fact that it is not approved by the Food and Drug Administration (FDA).
Phenobarbital is a vet’s first choice for treating and preventing seizures because it works well in the majority of dogs (up to 80%) that suffer seizures. It is also easy to use and relatively inexpensive. It comes in liquid or tablets and can be obtained by a vet or a prescription.
Phenobarbital will not be as effective if there is too little of the medicine in the blood. Conversely, too much Phenobarbital can cause a deadly overdose. Therefore, vets will usually start a dog on a smaller dosage at first and then slowly increase it if the seizures still continue regularly. The dosage will also depend on the side effects. Phenobarbital is typically given every 12 hours, although your vet will advise you of the correct dosage for your dog.
The vet will check the levels of Phenobarbital in the dog’s blood after two weeks of use. The blood levels should be in the range of 15-45 mcg/ml. Anything above 45 mcg/ml suggest a high risk of liver problems. Therefore, liver enzyme panels should be done every few months to ensure proper liver function. The goal is to reduce the number of seizures to just one per month.
Not every drug is 100% safe. Phenobarbital has side effects that, for the most part, are not severe. They include restlessness, lethargy, increased thirst and urination, excessive hunger and loss of coordination. These symptoms typically last for only a few weeks.
One serious side effect is liver damage. Using Phenobarbital for more than three months can cause liver failure and scarring in some dogs. However, the damage to the liver can be reversed through proper diet, nutritional supplements and slowly reducing the dosage of Phenobarbital. The symptoms of liver damage include yellowing of the eyes and skin, weight loss, loss of appetite, vomiting and changes in color of stool and urine.
Vet Info has information about other side effects associated with Phenobarbital use in dogs.
If your dog has had no seizures for at least one year, your vet may make the decision to take the dog off Phenobarbital. However, it is not advised to suddenly stop using the drug, as it can cause a life-threatening non-stop seizure called status epilepticus. The dosage must be decreased slowly over a period of six months. There is a risk that discontinuing use of the drug can cause seizures to return.